Alert archive / Minnesota / Winter Weather Advisories in 2023

Winter Weather Advisory 21, NWS Twin Cities, MN

April 20, 20239 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Apr 20, 2023, 3:11 PM CDT for 9 counties in Minnesota. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 3:11 PM CDT (20:11 UTC)
Expired
Apr 21, 2023, 2:03 PM CDT
In force
23 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS43 KMPX 202011
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Thu Apr 20 2023

MNZ041>045-047>050-210700-
/O.NEW.KMPX.WW.Y.0021.230420T2011Z-230422T0600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids
311 PM CDT Thu Apr 20 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...Snow. Total snow accumulations of 1 to 3 inches.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Plan on slippery road conditions due to slushy snow
  accumulations. The hazardous conditions will likely impact the 
  Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
4 follow-up statements
361 
WWUS43 KMPX 202018 CCA
WSWMPX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Thu Apr 20 2023

MNZ041>045-047>050-210700-
/O.COR.KMPX.WW.Y.0021.230420T2016Z-230422T0600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids
318 PM CDT Thu Apr 20 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...Snow. Total snow accumulations of 1 to 3 inches.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Plan on slippery road conditions due to slushy snow
  accumulations. The hazardous conditions will likely impact the
  Thursday evening and Friday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
072 
WWUS43 KMPX 210332
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Thu Apr 20 2023

MNZ041>045-047>050-211145-
/O.CON.KMPX.WW.Y.0021.000000T0000Z-230422T0600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids
1032 PM CDT Thu Apr 20 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* WHAT...Snow. Total snow accumulations of 1 to 3 inches.

* WHERE...Along and north of a line from Morris, to St. Cloud, to
  Mora.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
378 
WWUS43 KMPX 210848
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
348 AM CDT Fri Apr 21 2023

MNZ041>045-047>050-211700-
/O.EXT.KMPX.WW.Y.0021.000000T0000Z-230422T0000Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids
348 AM CDT Fri Apr 21 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Snow showers. Additional snow accumulations of up to two
  inches.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
197 
WWUS43 KMPX 211903
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
203 PM CDT Fri Apr 21 2023

MNZ041>045-047>050-212015-
/O.CAN.KMPX.WW.Y.0021.000000T0000Z-230422T0000Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids
203 PM CDT Fri Apr 21 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Brief reductions in visibility are likely under heavier snow
showers, but the risk for accumulating snow has diminished.

$$

jrb

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Apr 20, 1:28 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 20, 1:28 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
128 PM CDT Thu Apr 20 2023

.UPDATE...
Issued at 1243 PM CDT Thu Apr 20 2023

Updated to include 18z aviation discussion below.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 358 AM CDT Thu Apr 20 2023

KEY MESSAGES:

- Accumulating snow likely across portions of central Minnesota this
  afternoon & evening.

- Widespread showers and thunderstorms today.

Overnight showers and thunderstorms continue to move eastwards into
Wisconsin this morning, with a break in the rain expected for a few
hours until sunrise. Another widespread region of showers and
thunderstorms will spread northwards out of Iowa this morning, as the
surface low passes from central Iowa into northeastern Minnesota
during the day. Another half inch to inch of rainfall is possible
with the showers and thunderstorms today across eastern Minnesota and
western Wisconsin, falling on top of the widespread 0.75-1" of rain
that fell last night into this morning. Extra attention will have to
be paid to the rainfall amounts today from Redwood/Brown counties
through the northern Twin Cities metro, where a band of around 2" of
rain fell last night & has already led to rises on creeks & rivers in
the area.

Farther north across central Minnesota, the rain will changeover to
snow by this afternoon as northwest flow on the north side of the
surface low advects colder air into the area. Snowfall rates could
become high this afternoon & evening as a strong deformation band is
forecast to develop from eastern North dakota into northeastern
Minnesota, & winds gusting near 30 mph could lead to low visibilities
as the snow is falling. Snow accumulations are head to pin down as
much of the snow is forecast to fall during the daytime hours, with
the late April sun angle likely limiting any accumulation on roads &
other paved surfaces. Model forecast soundings want to accumulate
appreciable snow amounts given the impressive deformation zone & deep
DGZ forecast to develop later today, however these soundings often
have trouble depicting warm surface temperatures and aforementioned
sun angle. A slushy 1-3" looks most likely from Alexandria through
Mille Lacs, with most of that sticking on grassy surfaces, roofs &
decks, etc. Some minor travel impacts are still possible this
afternoon & evening given the low [potential for low visibility from
the rate of falling snow.

The rain showers & snow look to end from south to north from late
afternoon inti this evening as the dry slot of the system moves
overhead. Scattered rain and snow showers will redevelop late Friday
morning generated by cyclonic flow aloft in the wrap around region of
the cyclone. These showers will be widespread but brief, with a
quick dusting of snow possible on grassy surfaces. Brief showers of
hail or graupel are also possible. The showers will be diurnally
driven & thus should dissipate after sunset, but will likely
redevelop late Saturday morning, as remnants of cyclonic flow will
still remain over the region. Sunday will be dry with clearing skies
as the system clears the region & moves east of the Great Lakes.
temperatures will be cold this weekend with daytime highs only in the
mid 30s to mid 40s & overnight lows in the upper teens to upper 20s.

Temperatures will gradually warm back to more seasonable values as
zonal flow aloft develops through the week. No organized systems are
forecast, but models develop a few transient waves that could bring
low precipitation chances for midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Apr 20 2023

IFR-or-worse conditions expected through this afternoon as a shield
of precipitation continues to move north. In west-central MN, -SN
will be the likely p-type through this evening (thus KAXN) with -RA
likely in southern-eastern MN into western WI (thus KMKT-KMSP and
points east). In between, a mix of rain/snow is likely (KSTC).
Visibilities in snow will drop to 1sm or less while visibility in
rain mainly down in the 3-5sm range. The precip will end from south
to north late this afternoon into this evening, which will allow for
dry-slotting to move in this evening through tonight. During this
time, ceilings will rise into MVFR range, and potentially into low-
range VFR in southern MN. However, this improvement will be short-
lived as wrap-around moisture on the backside of the departing low
pressure center will bring additional showers and IFR ceilings for
much of the day tomorrow. Most of the showers will come as -SHSN
tomorrow but some mix with -SHRA is certainly possible. CB/TS is not
expected as chances are too low and locations too sparse but if any
do occur within this duration, they would be in eastern MN into
western WI during the daylight hours today. Variable winds around
10kts or so, depending on the site, will eventually switch to western
in the 15G30kt range tonight through tomorrow.

KMSP...Ceilings will bounce between 008-012 through this evening then
rise to near 020 overnight into daybreak as drier air moves atop the
region while the center of low pressure circulation moves from
northern IA through eastern MN into northern WI. Degraded ceilings
return during the day tomorrow but have held off a return to IFR
levels at this point, keeping ceilings in the 010-020 range as
intermittent rain/show showers return. Breezy/gusty W winds are
expected late this evening through tomorrow afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -RASN/MVFR cigs in mrng. Wind NW 15G25 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...ETA
AVIATION...JPC
Hazardous weather outlook, Apr 20, 12:26 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1226 PM CDT Thu Apr 20 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1226 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

River flooding is ongoing from the recent snow melt and rainfall.
See flood statements for additional details on individual rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River flooding continues into next week. Tributary and main stem
river flooding is ongoing and levels of many of the main stem
rivers are continuing to rise.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Apr 20, 9:41 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 WSW MONTROSE          45.07N 93.92W
04/20/2023  M2.00 INCH       WRIGHT             MN   COCORAHS

            COCORAHS STATION MN-WR-119 MONTROSE 0.1 SW.

&&

MKM
Local storm report, Apr 20, 11:43 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       5 S ST. CLOUD           45.48N 94.15W
04/20/2023  M0.91 INCH       STEARNS            MN   PUBLIC

            TRAINED SPOTTER MEASURED 24-HR TOTAL OF 0.91
            INCHES IN ST. AUGUSTA.

&&

RMD
Local storm report, Apr 20, 12:09 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       7 SSE BIRD ISLAND       44.66N 94.85W
04/20/2023  M2.51 INCH       RENVILLE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BDIM5 BIRD ISLAND
            7SSE.

&&
Local storm report, Apr 20, 12:10 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       2 NNE GIBBON            44.56N 94.51W
04/20/2023  M2.19 INCH       SIBLEY             MN   MESONET

            MESONET STATION FW7771 GIBBON.

&&

MKM
Local storm report, Apr 20, 12:11 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HEAVY RAIN       3 NW CORCORAN           45.14N 93.59W
04/20/2023  M2.12 INCH       HENNEPIN           MN   MESONET

            MESONET STATION GW0881 CORCORAN.

&&

MKM
Local storm report, Apr 20, 12:12 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 WSW DAYTON            45.23N 93.56W
04/20/2023  M2.02 INCH       WRIGHT             MN   COCORAHS

            COCORAHS STATION MN-WR-122 SAINT MICHAEL 6.7
            ENE.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:29 PM CDTSpecial Weather StatementMPXMcLeod, Wright46 min
Apr 20, 12:23 AM CDTRiver Flood WarningMPXRedwood6 days
Apr 20, 9:49 AM CDTRiver Flood WarningMPXBrown4 days
Apr 20, 9:49 AM CDTRiver Flood WarningMPXBrown5 days

Nearby

Winter Weather Advisories in Minnesota, 2023Every winter weather advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.